First - thanks for all the sound advice you regularly provide - it provides a great research tool and "Starting Point" in determining appropriate treatments, etc.
I started taking Anadrol-50 about a year ago (100mg/day), and was on it for roughly 9 months. It did seem to help me gain some weight, particularly muscle, but the amount was not as spectacular as I expected (perhaps unreasonably).
Around April, I developed slight gynecomastia - the hard nodules underneath the nipples but no appreciable fat accumulation. Further, in April and again in July I dislocated the same shoulder twice, and both times there was some awkward muscle exertion, but no trauma (the first time I was washing my car!).
Since I went off the Anadrol due to the gyno, my Doc has given me a few testosterone shots, but with no regularity. He also prescribed the test patch, but I only used it for a few days as the marks/rash they left were unsightly and very irritated. However, the gyno seems to have worsened - the nodules seem larger, more sensitive, and are bi-lateral. Additionally, my weight has dropped from my Anadrol days of 195 to 179-185. Worse yet, the weight loss in my legs and buttocks (even now it starting in my arms and face) seems to have accelerated at an alarming speed. It's almost as if in one week pants that used to fit snugly now literally drape off of me. Indeed, with my puffy midsection, keeping pants on is almost a chore in itself. Is it me, or is the disease/treatment actually making us age into 70 year old men prematurely?! ;-) (BTW - I'm 32, 6'1", on Combivir/Viracept, VL - undetect.[<400] for 3 years, CD4 averages 550-700, positive for approx 11 years)
My questions are as follows: Could the Anadrol caused or increased the likelihood of my shoulder dislocation? I postulated that the faster-than-normal increase in muscle size or other effects of the drup could have caused. Of course, the ortho surgeon and MRIL show I ought to have stabilizing surgery, which will only exacerbate my wasting due to a 3-6 month recovery.
Second, is there a treatment you reccomend to add muscle weight? I know there is no cure for wasting/lypo, but what would your preferred "cocktail" be to add muscle/body weight (my test. may be somewhat low as indicated by the fact that my beard seems to be growing much more slowly - I only need to shave twice a day - but I think the anabolic effects of test are also minimal).
Finally - and maybe just as important - is there any treatment, save surgery, to treat the gyno lumps? There are very irritating, almost depressing (it even hurts to hug someone). I thought perhaps taking an estrogen blocker might cure the problem. I'm also interested in knowing if anything will work simultaneously with taking whatever treatment for weight loss you reccomend. BTW - can HIV itself cause gyno? If surgery is the only way - is it safe, is the recovery long, and is reccurrence likely (or preventable)?
Sorry for the long question - but I think parts may be applicable to a lot of people.
Thanks again for your great work...
whew, lots of questions. Here goes with my answers.
I don't think anadrol or any androgenic anabolic steroid is too likely to cause gynecomastia (after all they are androgenic not estrogenic). Gyno can be caused by HIV itself or more commonly by medications other than HIV-meds. Two papers presented at the durban conference on this topic showed that most people who develop gyno recover without any treatment. However that has not been my experience with my patients...who have not generally resolved the gyno unless a specific drug that is implicated can be stopped. So keep the faith and be patient, but if no improvement you may have to consider surgery.
Re the muscles...back to androgenic anabolic steroids or growth hormone PLUS exercise. The exercise component is very important to facilitate the improvement in muscle mass.
And this might help the paunch. Growth Hormone might also help the paunch but will not help the fat loss in the other areas. And the effects of GH do not seem to last if it is stopped.
So for now I would recommend that you go back on anadrol (or try oxandrin or deca-durabolin) and really do an exercise (muscle building type) program.
Alvan Fisher, M.D.